Cymbalta vs. Effexor? Which Caused You Less Weight Gain?

@Snickey (157)
United States
June 19, 2007 12:14am CST
I have been taking Effexor for a couple of years now, and have gained a tremendous amount of weight! This was not due to my feeling happier, and therefore, eating more than before as people have previously suggested. My doctors told me that it can slow down one's metabolism. Even though the pharmeceutical company advertises that there is no significant weight gain associated with this medication, my doctors have all told me that a great number of their patients gain a considerable amount of weight while taking Effexor! They said that the Cymbalta doesn't cause nearly as much weight gain as the Effexor. I love how the medication has helped with the low levels of serotonin and norepinephrine, but I am so tired of the weight gain. If you have taken Cymbalta and Effexor, which one caused you the least amount of weight gain? Thanks so much.
3 people like this
4 responses
• United States
24 Jun 07
I am taking a combination of Lamictal and Effexor and my appetite has diminished. I often skip meals because I am not hungry. Even when I do eat, I find I am satisfied with much smaller portions than before. I'm not familiar with Cymbalta, but when my doctor was trying to find the right meds for me, he was considering Depakote as an alternative to Effexor, but said it usually causes an increase in appetite and subsequent weight gain.
1 person likes this
@Snickey (157)
• United States
24 Jun 07
Thank you for sharing your information. I am so glad that you haven't gained any weight. I guess that there are a percentage of people who do experience the decreased appetite! Good for you, and I wish you well.
1 person likes this
• United States
4 Jul 07
I have been taking medicine for depression and anxiety for a while and they all cause some weight gain and while taking your meds is not going to be easy to lose weight these kind of medicine make you gain weight,
@AmbiePam (40152)
• United States
19 Jun 07
I'n not on either, but I have been on both at different times. I gained LESS weight with Effexor. However, Cymbalta is not only an anti-depressant, but a pain reliever to several health problems. But to me neither was my "final" answer and I don't take either anymore. However, my mom does take Effexor and she has never gained any weight from it. I guess it is all in the people who take it. Unfortunately!
1 person likes this
@Snickey (157)
• United States
19 Jun 07
Thanks for your response; I really appreciate it. I have also heard that many people are put on Effexor because it doesn't cause weight, and they don't gain it. They are the lucky ones! I am just so frustrated, as I am used to weighing 120 lbs., and have gained a ton of weight ever since I started with the Effexor! I have always had a decent appetite, but it skyrocketed once I started taking the medication. I have been trying to watch what I eat, and haven't been too successful with the weight loss. I have started walking again, and I am hoping that the switch to Cymbalta helps, as well. I am glad that you don't have to take the medication anymore. Have a great evening!
2 people like this
@AmbiePam (40152)
• United States
19 Jun 07
I'm glad I don't have to take it either. Because now I take a medication that causes a need for another medication, and THAT medication makes a person gain weight. I was so sure there was another choice, that I could find a similar medicine or an alternate treatment. But no! I'm working my rear off to keep the weight off, but it slow going. I have gone beyond the call of eating healthy, although I won't sacrifice regular cheese on my tacos or one caffeinated pop a day. I wish you a lot of luck is succeeding in keeping the weight off. Other people can't really understand. But you'll do it! And if you ever need to gripe about exercise or food - I'm here to listen! LOL
1 person likes this
@Shaun72 (15972)
• Palatka, Florida
19 Jun 07
I hsve never tried Cymbalta but I was on Effexor and I agree it caused meto gain weight also.I took it for a couple of years untill it seemed not to help as well. I am on Lexapro now.
1 person likes this
@Snickey (157)
• United States
19 Jun 07
Thanks for your reply. I am finding through reading others' blogs that a high number have gained weight from Effexor. I love how it makes me feel, but I am tired of the weight gain. I am glad that the Lexapro helps you, and I didn't gain any weight when taking that medication. Good luck to you!
2 people like this
@Shaun72 (15972)
• Palatka, Florida
19 Jun 07
Thank you
2 people like this
@bau720 (1)
• Italy
24 Jun 07
I' don't know; but i think that the important thing is why are you taking this medicine; if you are depressed your doctor will prescribe you the best medicine for your depression; the weight is a secondary point. May be your depression is not in control. Usually fluoxetina and similar can help you to loos weight but only your doctor will tell you which is the best for you.
@Snickey (157)
• United States
24 Jun 07
Believe me, I am in direct communication with my doctor, and she also agrees that the weight is of primary issue. I am an otherwise very healthy individual who has never suffered from excessive weight gain. We have completed blood work which rules out any other possible causes for the weight gain. The whole reasoning for putting me on the Cymbalta is due to lessened quality of life due to the excessive weight gain (which has also raised my cholesterol levels considerably. I'm definitely not depressed anymore, but the weight causes great difficulty in movement and breathing; it is definitely not a secondary issue. Thanks for your response.
1 person likes this